Vermont, 2003Strong Wind in Vermont, February 4 to 5, 2003
February 4 to 5, 2003 · NWS BTV · 10 events in 10 counties and zones
A large low pressure system moved across the province of Quebec late Tuesday and Tuesday night, February 4th into the early morning hours of February 5th. Winds were gusty during the day ahead of the low pressure system.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large low pressure system moved across the province of Quebec late Tuesday and Tuesday night, February 4th into the early morning hours of February 5th. Winds were gusty during the day ahead of the low pressure system. However, following the associated cold front, winds were gusting to between 35 and 50 mph (30 and 43 knots) during the night of February 4th into the early morning of February 5th. A few reports in Vermont included: 46 mph (40 knots) at Burlington (Chittenden county), 43 mph (37 knots) at Morrisville (Lamoille county), 40 mph (35 knots) at both Montpelier (Washington county) as well as Walden (Caledonia county), and finally 38 mph (33 knots) at Springfield (Windsor county).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 4, 1:27 PM EST, 4 hours 33 minutes earlier.
Area forecast discussion, Feb 4, 1:27 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
127 PM EST TUE FEB 4 2003
CURRENTLY...INTENSE WRAPPED UP SFC LOW NORTH AND WEST OF MANIWAKI
CONTINUES TO LIFT NNE INTO CENTRAL QUEBEC PROVINCE. FRONTAL SYSTEM
CONTINUES TO MARCH STEADILY EASTWARD...AND HAS RECENTLY PASSED KMSS
WITH WINDS THERE SHIFTING TO THE SW. WIDESPREAD LIGHT TO MODERATE
RAIN CONTINUES...WITH STUBBORN POCKETS OF -SN/PL/FZRA CONTINUING
ACROSS NE VT...WHERE DEVELOPING TRIPLE POINT LOW ACROSS S NEW
ENGLAND IS INHIBITING PUSH OF WARMER MID LEVEL AIR WITH PERSISTENT E
TO NE MID LEVEL FLOW. TEMPERATURES AREA WIDE IN THE 30S...WITH A FEW
READINGS AROUND THE 40 DEGREE MARK.
TONIGHT...FRONTAL SYSTEM EXPECTED TO CLEAR ALL AREAS THIS EVENING
WITH COLDER AIR QUICKLY RETURNING. STRONG LOW LEVEL JET ENERGY FROM
950 TO 850 HPA IN THE NEIGHBORHOOD OF 45 TO 55 KT ADVECTS INTO AREA
BEHIND FRONT THIS EVENING AND THROUGH THE OVERNIGHT HOURS. LATEST
GUIDANCE CONTINUES TO ADVERTISE STEEPENING SFC TO 800 HPA LAPSE
RATES...WHICH WILL ALLOW DECENT DOWNWARD MOMENTUM TRANSFER. THE
HIGHER GUSTS WILL AFFECT MAINLY N NY ZONES...BUT AREAS OF THE
NORTHERN CHAMPLAIN VALLEY...AND THE HIGHER TERRAIN OF THE NORTHERN
GREENS WILL ALSO HAVE THE POTENTIAL TO SEE SOME HIGHER GUSTS. WILL
THUS CONTINUE CURRENT WIND ADVISORY...AND EXPAND TO COVER WESTERN
VERMONT ZONES WITH AN EMPHASIS HERE ACROSS THE HIGHER TERRAIN. THAT
SAID...STILL A WINDY NIGHT FOR ALL AREAS WITH ON AND OFF SNOW
SHOWERS AS WRAP AROUND MOISTURE FROM DEPARTING BOMB ADVECTS INTO
REGION. SOME ADDITIONAL CONCERN AS TRIPLE POINT LOW TRANSITIONS TO
THE DOMINANT FEATURE...AND WRAP AROUND SNOWS COULD POTENTIALLY BE
MORE PERSISTENT THAN ADVERTISED...ESP NE KINGDOM. HOWEVER...SPEED OF
SYSTEM ARGUES FOR LIGHTER AMOUNTS AND WILL GO WITH THIS TREND.
WEDNESDAY INTO LATE WEEK...A RETURN TO BELOW NORMAL TEMPERATURES
THIS PERIOD AS HEIGHTS GRADUALLY DROP AND HIGH PRESSURE MAINLY IN
CONTROL. FLOW HOWEVER IS PREDOMINANTLY WESTERLY AND PROGRESSIVE
NATURE OF FEATURES SUGGESTS BNDRY LYR WILL NOT DECOUPLE DURING THE
NIGHTTIME HOURS...WITH AT LEAST SOME WIND. SO WILL NOT GO QUITE AS
LOW AS GUIDANCE SUGGESTS HERE...ESP GFS. THIS WESTERLY FLOW WILL AID
IN SOME SHSN FORMATION TO THE LEE OF LAKE ONTARIO...AND WITH
SHORTWAVE 500 HPA TROF APPROACHING ON THU...THESE SHOWERS SHOULD
ADVECT SOMEWHAT ACROSS NORTHERN ZONES. AFTER A BRIEF WARMUP DURING
THE EARLY PORTIONS OF THE WEEKEND...MORE POTENT TROUGH AND ARCTIC
FRONT CROSS THE AREA DURING SUNDAY. TEMPS ONCE AGAIN EXPECTED TO
PLUMMET TO BELOW NORMAL READINGS WITH ON AND OFF SNOW SHOWERS INTO
EARLY NEXT WEEK.
.BTV...WIND ADVSY LT TDA/TNGT FOR NYZ026>031-034-035
VTZ001-002-005-009-011.
JMGHazardous weather outlook, Feb 4, 4:53 AM EST, 13 hours 7 minutes before
NYZ026>031-034-035-VTZ001>012-041200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
453 AM EST TUE FEB 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.
.DAY ONE...TODAY
A WINTER WEATHER ADVISORY IS IN EFFECT THIS MORNING FOR NORTHERN NEW
YORK AND VERMONT. MIXED PRECIPITATION WILL EVENTUALLY BE CHANGING
OVER TO RAIN BY AFTERNOON ACROSS THE AREA. ANY SNOW ACCUMULATIONS
THIS MORNING WILL BE CONFINED TO NORTH CENTRAL AND NORTHEAST VERMONT
WHERE ONE TO THREE INCHES OF SNOW IS EXPECTED.
A WIND ADVISORY IS ALSO IN EFFECT FOR THE SAINT LAWRENCE VALLEY AND
NORTHERN ADIRONDACKS OF NEW YORK FOR LATER TODAY AND TONIGHT.
STRONG WINDS WILL BE DEVELOPING OVER THIS AREA WITH WEST WINDS
INCREASING TO 25 TO 35 MPH WITH GUSTS TO 50 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER INFORMATION SUCH AS ICE ACCUMULATION...SNOW AMOUNTS...AND
WIND MEASUREMENTS SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT.
EVENSON
Strong Wind, Addison
- When
- February 4, 6:00 PM EST to February 5, 3:00 AM EST
- Where
- Addison forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Strong Wind, Caledonia
- When
- February 4, 6:00 PM EST to February 5, 3:00 AM EST
- Where
- Caledonia forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Strong Wind, Chittenden
- When
- February 4, 6:00 PM EST to February 5, 3:00 AM EST
- Where
- Chittenden forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Strong Wind, Franklin
- When
- February 4, 6:00 PM EST to February 5, 3:00 AM EST
- Where
- Franklin forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Strong Wind, Grand Isle
- When
- February 4, 6:00 PM EST to February 5, 3:00 AM EST
- Where
- Grand Isle forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Strong Wind, Lamoille
- When
- February 4, 6:00 PM EST to February 5, 3:00 AM EST
- Where
- Lamoille forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Strong Wind, Orange
- When
- February 4, 6:00 PM EST to February 5, 3:00 AM EST
- Where
- Orange forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Strong Wind, Rutland
- When
- February 4, 6:00 PM EST to February 5, 3:00 AM EST
- Where
- Rutland forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Strong Wind, Washington
- When
- February 4, 6:00 PM EST to February 5, 3:00 AM EST
- Where
- Washington forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Strong Wind, Windsor
- When
- February 4, 6:00 PM EST to February 5, 3:00 AM EST
- Where
- Windsor forecast zone
- Measured
- 33 kt (38 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, February 4, 2003$950,000 · 68 kt wind · 7 events
- Strong Wind in Pennsylvania, February 4, 2003$350,000 · 3 events
- Strong Wind in Ohio, February 4, 2003$150,000 · 3 events
- Dense Fog in California, February 4, 20033 injured · $20,000 · 1 event
- Strong Wind in New Jersey, February 4, 2003$10,000 · 21 events
- Strong Wind in Pennsylvania, February 4, 2003$10,000 · 10 events
- Winter Weather in Vermont, February 4, 2003$5,000 · 5 events
- High Wind in North Carolina, February 4, 200360 kt wind · 5 events
- Winter Storm in Utah, February 4 to 5, 20035 events
- Strong Wind in Maryland, February 4, 2003$1,000 · 5 events
- Strong Wind in New York, February 4, 2003$4,000 · 4 events
- Strong Wind in Delaware, February 4, 2003$1,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343060, 5343162, 5343163, 5343164, 5343165, 5343166, 5343167, 5343168, 5343169, 5343170.